Recalls & Warnings
ConsumerLab.com is keeping you informed with current product recalls and warnings.
Posted January 7, 2002
Liver Toxicity with Kava
Approximately 25 reports of hepatic toxicity associated with the use of products containing kava extracts have been reported in these countries. Serious hepatic adverse effects include hepatitis, cirrhosis, and liver failure. At least one patient required a liver transplant. FDA is investigating whether the use of kava-containing dietary supplements in the United States poses similar public health concerns. The agency has received several reports of serious injury allegedly associated with the use of kava-containing dietary supplements, with at least one report of hepatic failure requiring liver transplantation in a previously healthy young female.
Dietary supplements containing kava are promoted for a variety of uses, including relaxation (e.g., to relieve stress, anxiety, and tension), insomnia, and postmenstrual syndrome (PMS). The products are marketed to all segments of the population, including children, women, men, and the elderly.
Due to the potentially serious nature of these concerns, the FDA is urging healthcare professionals to report any cases of hepatic toxicity that may be related to the use of kava-containing dietary supplements to FDA's MedWatch program by telephone (1-800-332-1088) or through the Internet (http://www.fda.gov/medwatch).
In addition, on December 20 the American Botanical Council (www.herbalgram.org), a non-profit research and educational organization, has suggested that consumers take the following additional precautions when using kava: - Kava should not be used by people with liver problems, or who regularly consume alcohol, or who take any medication with known adverse effects on the liver. - Individuals using kava for more than 4 weeks should do so only with the advice of a qualified health practitioner. - Discontinue use if symptoms of jaundice (dark urine, yellowing of the eyes) occur.